Reaction to Medication
While itching in one spot is often a dermatological problem, itching all over the body is often the symptom of another problem. For instance, many medications like opiates (Vicodin, morphine, codeine) and aspirin can cause systemic itching. If you are taking a new medication, call your doctor to inquire about symptoms. While common symptoms may be featured on the packaging, rarer symptoms may not be. Allergies could also be the culprit, among other things.
About 50% of cases of itching all over the body are caused by systemic diseases such as iron deficiency, liver and kidney disease, thyroid dysfunction, polycythemia, and certain cancers. If your itching is not accompanied by a rash or you have not been exposed to any new medications or foods, you should visit your physician as soon as possible. At the doctor's office, a blood test, stool sample or x-ray will be used to find if there is any underlying disease.
A Systemic Form of Contact Dermatitis
Itching all over the body can also be caused by exposure to environmental allergens. For example, a nickel sensitivity aggravated by drinking tap water that contains nickel or eating foods cooked with nickel utensils can result in systemic itching. Cobalt sensitivity aggravated by a large dose of vitamin B12 or exposure to certain perfumes or skin care products can also cause itching all over. Insect bites and food allergies (anaphylaxsis) can also cause systemic itching.